This section is from the book "Materia Medica And Therapeutics Inorganic Substances", by Charles D. F. Phillips. Also available from Amazon: Materia medica and therapeutics.
The nerve-symptoms caused by toxic doses of barium compounds, are clonic convulsions and motor paralysis, with impairment of reflex excitability. From the slow respiration observed in cases of poisoning, it has been concluded that the vagi become paralyzed (Walsh). According to Cyon, the nerve-lesion caused is central, for even in advanced poisoning the muscular irritability and the sensibility of peripheral nerves remain intact (Reichert's Archiv, 1866, No. 2). Severe pains in head, throbbing in the temples, giddiness, dimness of sight, double vision, deafness, and tinnitus have been experienced: also muscular cramp, especially in the legs.
The heart-action is at first stimulated, afterward quickly and powerfully depressed, by full doses of barium compounds. After some palpitation, the pulse becomes irregular, feeble, or imperceptible, and the surface cold and pale. Bohm concludes that they first stimulate and then paralyze the automatic heart-ganglia. Onsum suggested that baryta compounds caused embolism by precipitation of the sulphates of blood (Virchow's Archiv, Bd. xxviii.), but Cyon has shown both that the normal sulphates exist in very small amount, and that if they are artificially increased, still no precipitate occurs on giving baryta (loc. cit.).